Alert archive / Wisconsin / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

July 5, 2016Goodhue County, Minnesota; Pierce County, Saint Croix County, Wisconsin

NWS Twin Cities, MN issued this special weather statement at Jul 5, 2016, 8:29 PM CDT for Goodhue County, Minnesota; Pierce County, Saint Croix County, Wisconsin. It was in force for 3 hr. 15 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2016, 8:29 PM CDT (01:29 UTC)
Expired
Jul 5, 2016, 11:30 PM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN

Counties Goodhue County, MN, Pierce County, WI, Saint Croix County, WI

The radar

The Minneapolis radar (KMPX), 93 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 8:30 PM CDTTSTM WND DMGGoodhue, MNLARGE TREES AND BRANCHES DOWN. WIDESPREAD POWER OUTAGES.
Jul 5, 8:35 PM CDTHIGH SUST WINDS 181 S Woodville, WIMESONET STATION WOODVILLE 1S /VKMDL/.
Jul 5, 8:35 PM CDTTSTM WND DMG4 Nnw Plum City, WIVIOLENT WINDS LOTS OF DAMAGE. AT LEAST 3 LARGE TREES DOWN.
Jul 5, 8:35 PM CDTTORNADO4 Nnw Plum City, WISURVEY DETERMINED EF0 TORNADO TOUCHED DOWN JUST NORTH OF NUGGET LAKE. MAX WIND SPEEDS 70-80 MPH. PATH LENGTH WAS 1/3 MILE. THE STORM ALSO PRODUCED WIDESPREAD DOWNBURST WINDS ACROSS A BROAD AREA OF PIERCE COUNTY, WITH WINDS ESTIMATED AT 70-80 MPH.
Jul 5, 8:36 PM CDTTSTM WND GST 582 W Bay City, WIAWOS STATION RED WING AP /RGK/.
Jul 5, 8:36 PM CDTNON-TSTM WND GST 582 W Bay City, WIAWOS STATION RED WING AP /RGK/.
Jul 5, 8:39 PM CDTNON-TSTM WND GST 411 Nnw Zumbrota, MNMESONET STATION ZUMBROTA /D8463/.
Jul 5, 8:40 PM CDTTSTM WND DMGPlum City, WITREES SNAPPED OR UPROOTED.
Jul 5, 8:42 PM CDTTSTM WND DMGGoodhue, MNLARGE TREE DOWN.
Jul 5, 8:45 PM CDTTORNADO6 Se Plum City, WISURVEY DETERMINED EF1 TORNADO TOUCHED DOWN IN CENTRAL PEPIN COUNTY, ONE MILE SOUTH OF PORCUPINE. IT TRAVELED TO 3 MILES NORTH-NORTHEAST OF ELLA. MAX WIND SPEEDS AROUND 90 MPH. PATH LENGTH WAS 3.3 MILES. THE STORM ALSO PRODUCED WIDESPREAD DOWNBURST WINDS ACROSS
Jul 5, 8:52 PM CDTNON-TSTM WND GST 3612 Ne Bellechester, MNMESONET STATION LAKE CITY 2NW /E0486/.
Jul 5, 9:55 PM CDTNON-TSTM WND GST 252 N New Richmond, WIAWOS STATION NEW RICHMOND AP /RNH/.
Jul 5, 10:00 PM CDTHIGH SUST WINDS 141 S Stockholm, WIMESONET STATION STOCKHOLM 1S (MISS R) /LKCM5/.
Jul 5, 10:10 PM CDTNON-TSTM WND GST 205 Nw Glenwood City, WIMESONET STATION GLENWOOD CITY 5WNW /D5828/.
Jul 5, 10:30 PM CDTHIGH SUST WINDS 221 Sse New Richmond, WIMESONET STATION NEW RICHMOND /NWRMS/.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 1.5 hours before the alert went out and 348 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2016-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2016-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
1508 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

379 
WWUS83 KMPX 060129
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 PM CDT TUE JUL 5 2016
 
MNZ078-WIZ023>026-060430-
GOODHUE-PEPIN-ST. CROIX-DUNN-PIERCE-
829 PM CDT TUE JUL 5 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF STRONG THUNDERSTORMS IS AFFECTING THE FOLLOWING
COUNTIES... 

GOODHUE...PEPIN...ST. CROIX...DUNN...PIERCE...

AT 827 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SPRING VALLEY TO GOODHUE.

LOCATIONS IMPACTED INCLUDE...
RED WING...RIVER FALLS...HUDSON...NEW RICHMOND...CANNON FALLS...
ELLSWORTH...PINE ISLAND...ZUMBROTA...SOMERSET...HAMMOND...
BALDWIN AND KENYON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 3 AND 34.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 103.

THIS INCLUDES THE FOLLOWING LOCATIONS  

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4420 9303 4450 9300 4454 9279 4471 9270
      4518 9271 4518 9215 4460 9199 4456 9204
      4442 9208 4441 9210 4445 9224 4445 9243
      4437 9243 4436 9255 4420 9256
TIME...MOT...LOC 0127Z 262DEG 14KT 4488 9226 4421 9293 
$$

CLF

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:32 PM CDT, 1 hour 57 minutes earlier.

Area forecast discussion, Jul 5, 6:32 PM CDT, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
632 PM CDT TUE JUL 5 2016

.SHORT TERM...(This evening through Wednesday)
Issued at 344 PM CDT Tue Jul 5 2016

The line has formed already from Appleton northeast into western
Stearns county this afternoon. Confidence is now very high this
line will continue strengthening while heading east southeast
between the Minnesota River and I-94 for the next couple hours. As
it develops a well organized cold pool, widespread wind damage
will become the greatest threat with potential for high end wind
gusts in excess of 80 mph. The swath of greatest wind damage will
likely occur with the apex of the bow, which is currently
forecast to track across the western and southern Twin Cities
metro to as far south as Mankato - and points southeast later
this evening. The SPC Day 1 outlook at 20Z has upgraded this area
to a moderate risk with some potential for the line to become a
derecho by the time it reaches Minneapolis/St Paul and points
south.

One thing that will need to be watched is whether a wake low
develops, which may bring another round of damaging winds well
behind the main thunderstorm activity. This will depend on the
strength of the cold pool and forward speed of the line which will
be monitored closely.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 344 PM CDT Tue Jul 5 2016

In the extended we are looking at two periods with better, Thursday
and again Monday into Tuesday next week. We will get a brief
reprieve from the heat and humidity Friday and Saturday, but that
looks to start its return back into the area Sunday out ahead of the
system for early next week.

Still a good deal of uncertainty with how precip chances will unfold
Wednesday night into Thursday with models still showing a good deal
of spread with how much convection will be accompanying the warm
front as it lifts back north toward MN.  Have highest pops during
the day Thursday as an inverted trough develops across MN in
response to a strong shortwave moving across the Dakotas. This upper
low will allow a surface low to develop near Duluth Thursday night,
with a good drying west wind and subsidence coming across southern
MN, so sped up the departure of pops across MN Thursday night.
Lingered some chance pops north of I-94 on Friday as they will be
within the cyclonic flow and cold pool of a closed h5 low going
across NW WI. This looks to be predominately diurnally driven, with
weak instability limiting any severe threat on Friday.

The nicest day of the week looks to line up perfectly with Saturday
as high pressure moves across the state. This high will be off into
the Great Lakes by Saturday night, with a strong return flow
developing. Eventually this return flow will see a warm front come
back on Sunday/Sunday night. The GFS/ECMWF keep us mainly dry
through the weekend, but the Canadian shows a healthy burst of
convection developing Sunday ahead of the warm front, which is why
we maintained PoPs across MN as there will certainly be a good
increase in elevated instability as the warm front moves in, so a
thunder threat Sunday/Sunday night is certainly plausible, even if
the ECMWF/GFS don't show anything at the moment.

For the beginning of next week, the GFS/ECMWF show a low becoming
occluded as it moves into southern Saskatchewan. Cold front
associated with this low will move across MN on Monday, but will be
running into a developing upper ridge as heights rise in response to
the deepening low to our NW. This ridging and the stalling of the
surface low in southern Canada will slow down the progress of the
front, with the threat for showers and thunderstorms continuing for
eastern MN and western WI going into Tuesday. Surface dewpoints
ahead of the front will increase into the lower 70s and with
temperatures again increasing into at least the mid/upper 80s, we
should see another highly moist and unstable environment with the
risk of severe weather and excessive rainfall returning.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 630 PM CDT Tue Jul 5 2016

Lines of thunderstorms developing along a front in southern
Minnesota will be the main aviation concern in the next 6 hours
with torrential rainfall, gusty winds, and very low visibilities
of 1 mile or less. In addition, a few storms have produced wind
gusts in excess of 50 knots. However, this will likely be very
localized with mostly gusty winds of 20 to 40 knots. The best
scenario is to continue thunderstorms along a line from KRWF to
KMSP to KRNH with occasional visibilities dropping to 1-2 miles.
Elsewhere, in central Minnesota, most of the thunderstorms will be
far enough south to hold on to VFR conditions. After midnight,
conditions will improve with VFR conditions expected through the
remainder of the night and into Wednesday afternoon. Winds will
eventually become more north- northeast.

KMSP...

As with the line of thunderstorms continued to build west to the
South Dakota border, will leave thunder in the vicinity along with
a temporary period of 2 miles in heavier rainfall. The strongest
winds /gusts of 40 knots or more/ will have ended by 0030z, with
only occasionally having a gust of 25-35 knots in the stronger
storms. Conditions will improve after 3z with the best conditions
after 6z along with winds slowly becoming more north-northeast.

/OUTLOOK FOR KMSP/

Wed night...Mainly VFR. Chc -TSRA late. Wind E 5 kts.
Thu...Mainly VFR. TSRA likely. Wind E 5-10 kts.
Fri...Mainly VFR. Chc -TSRA. Wind NW 10-15.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...BORGHOFF
LONG TERM...MPG
AVIATION...JLT
Hazardous weather outlook, Jul 5, 3:05 PM CDT, 5 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
305 PM CDT TUE JUL 5 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
062015-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
305 PM CDT TUE JUL 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDESPREAD WIND DAMAGE IS EXPECTED ACROSS CENTRAL AND SOUTHERN
MINNESOTA LATE THIS AFTERNOON AND EARLY THIS EVENING...INCLUDING
IN THE TWIN CITIES METRO AREA...WITH SOME LARGE HAIL AND A FEW
TORNADOES ALSO POSSIBLE. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS SOUTHERN
MINNESOTA AND AN ENHANCED RISK ELSEWHERE. HEAVY RAINFALL AND
LOCALIZED FLOODING ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES OF THUNDERSTORMS CONTINUE FROM WEDNESDAY NIGHT THROUGH
FRIDAY MORNING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS SOUTHERN MINNESOTA THURSDAY. LOCALLY HEAVY RAINFALL AND
FLASH FLOODING ARE POSSIBLE AREA WIDE THROUGH THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED THROUGH THIS EVENING.

BORGHOFF

In the hours before

Local storm report, Jul 5, 8:21 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
821 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     TSTM WND DMG     1 ESE PRESCOTT          44.75N 92.77W
07/05/2016                   PIERCE             WI   PUBLIC

            10-12" ASPEN UPROOTED AND BLOCKING ROAD ON
            HOLLISTER STREET (570TH AVE) IN PRESCOTT.
            POWER AND PHONE LINES WERE DOWNED BY THE
            TREE. REPORTED TO PIERCE COUNTY DISPATCH VIA
            MDC AND RADIO.

&&

CARLYON
Local storm report, Jul 5, 8:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
822 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     7 N WANAMINGO           44.40N 92.78W
07/05/2016                   GOODHUE            MN   NWS EMPLOYEE

            3 TO 4 TREES SNAPPED.

&&

CARLYON
Local storm report, Jul 5, 8:24 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
824 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     NEW BRIGHTON            45.07N 93.20W
07/05/2016                   RAMSEY             MN   AMATEUR RADIO

            SEVERAL 6 INCH BRANCHES DOWN NEAR CITY HALL
            SW CORNER OF I-35 AND -694.

&&

CARLYON
Local storm report, Jul 5, 8:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
826 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND DMG     NERSTRAND               44.34N 93.06W
07/05/2016                   RICE               MN   EMERGENCY MNGR

            NUMEROUS TREES DOWN UP TO 1.5 FT DIAMETER. .

&&

CARLYON
Local storm report, Jul 5, 8:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 PM CDT TUE JUL 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     TSTM WND DMG     1 N GOLDEN VALLEY       45.00N 93.36W
07/05/2016                   HENNEPIN           MN   EMERGENCY MNGR

            18 INCH DIAMETER TREE DOWN. TIME ESTIMATED.

&&

CARLYON
Special weather statement, Jul 5, 8:29 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
829 PM CDT TUE JUL 5 2016

MNZ078-WIZ023>026-060430-
GOODHUE-PEPIN-ST. CROIX-DUNN-PIERCE-
829 PM CDT TUE JUL 5 2016

...VERY HEAVY RAIN AND LOCALIZED MINOR FLOODING EXPECTED...

A LINE OF STRONG THUNDERSTORMS IS AFFECTING THE FOLLOWING
COUNTIES...

GOODHUE...PEPIN...ST. CROIX...DUNN...PIERCE...

AT 827 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM SPRING VALLEY TO GOODHUE.

LOCATIONS IMPACTED INCLUDE...
RED WING...RIVER FALLS...HUDSON...NEW RICHMOND...CANNON FALLS...
ELLSWORTH...PINE ISLAND...ZUMBROTA...SOMERSET...HAMMOND...
BALDWIN AND KENYON.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 94 IN WISCONSIN BETWEEN MILE MARKERS 3 AND 34.
 U.S. HIGHWAY 61 BETWEEN MILE MARKERS 75 AND 103.

THIS INCLUDES THE FOLLOWING LOCATIONS

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...AS WELL AS FARM AND COUNTRY ROADS. DO NOT
ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4420 9303 4450 9300 4454 9279 4471 9270
      4518 9271 4518 9215 4460 9199 4456 9204
      4442 9208 4441 9210 4445 9224 4445 9243
      4437 9243 4436 9255 4420 9256
TIME...MOT...LOC 0127Z 262DEG 14KT 4488 9226 4421 9293

CLF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:16 PM CDTFlash Flood WarningMPXAnoka, Hennepin, Ramsey4 hr
Jul 5, 7:20 PM CDTSevere Thunderstorm WarningMPXDakota, Rice, Scott55 min
Jul 5, 7:24 PM CDTSevere Thunderstorm WarningMPXCarver, Dakota, Hennepin, Ramsey, Scott29 min
Jul 5, 7:32 PM CDTSpecial Weather StatementMPXBrown, Carver, Dakota, Le Sueur, Nicollet, Rice and 2 more118 min
Jul 5, 7:41 PM CDTSevere Thunderstorm WarningMPXDakota, Goodhue64 min
Jul 5, 7:56 PM CDTSevere Thunderstorm WarningMPXSteele, Waseca64 min
Jul 5, 7:13 PM CDTSpecial Weather StatementMPXPierce47 min
Jul 5, 8:13 PM CDTSevere Thunderstorm WarningMPXPepin, Pierce62 min
Jul 5, 8:26 PM CDTTornado WarningMPXPepin, Pierce34 min
Jul 5, 8:44 PM CDTSevere Thunderstorm WarningMPXDunn, Pepin61 min
Jul 5, 9:20 PM CDTSevere Thunderstorm WarningMPXEau Claire55 min

Nearby

Special Weather Statements in Wisconsin, 2016Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.